Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Mar 18, 2021, 4:15 PM EDT for Henry County, Pittsylvania County, City of Martinsville, Virginia; Rockingham County, Stokes County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 4:15 PM EDT (20:15 UTC)
- Expired
- Mar 18, 2021, 4:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
Counties Rockingham County, NC, Stokes County, NC, City of Martinsville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WWUS81 KRNK 182015
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Thu Mar 18 2021
NCZ004-005-020-VAZ032-033-043-044-182045-
Stokes-Rockingham-Yadkin-Henry-Franklin-Patrick-Pittsylvania-
415 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
STOKES...ROCKINGHAM...SOUTHEASTERN YADKIN...PITTSYLVANIA...HENRY...
SOUTHEASTERN FRANKLIN AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...
At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Southern Smith Mountain Lake to near
Mocksville. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
and Chatham.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3605 8068 3703 7968 3704 7953 3701 7948
3702 7946 3704 7948 3705 7938 3706 7909
3625 7983 3626 8045 3614 8044 3611 8051
3605 8050
TIME...MOT...LOC 2014Z 267DEG 22KT 3701 7963 3595 8058
$$
ET/RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 2:47 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Mar 18, 2:47 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 247 PM EDT Thu Mar 18 2021 .SYNOPSIS... Showers and embedded thunderstorms will continue through the evening hours. A cold front crosses the area tonight and will bring an end to any stronger storms. Low pressure moves through overnight accompanied by scattered showers through Friday morning. Skies begin to clear Friday afternoon through the weekend with high pressure returning to the region. && .NEAR TERM /THROUGH FRIDAY/... As of 200 PM EDT Thursday... An area of stratiform rain with some convective elements were moving southwest to northeast across WV and portions of VA and NC. A triple point was moving in from the west and was partly responsible for the area of stratiform rain as well as the convective segments moving out of WV. Several other boundaries were in the area. There were a few lightning strikes over WV. Chances for surface-based thunderstorms are still possible across southern VA, Southside VA, and northern NC where some clouds were clearing. This may be enough with the approaching front and associated lift to support a few thunderstorms...a couple which could be strong...this afternoon and early evening. Otherwise nimbostratus and fog was holding fast in a wedge set-up across much of the central and eastern region, and should prevent any severe weather /or thunder/ from occurring. Primary threats will be damaging winds with a strong LLJ nearby as well as hail. The H5 low passes by to our south overnight. We will have some marginal elevated instability which may produce a few claps of thunder, mainly across northern NC. Otherwise, periods of widespread showers will continue in cyclonic flow aloft. Expecting a break in most of the precipitation tonight into the wee morning hours Friday, which should fill in after 2 AM or so with additional light to moderate rainfall as the trough axis passes overhead. QPF amounts will be around three-quarters of an inch to an inch for most areas, with southern WV seeing between an inch and an inch and a quarter. Temperatures tonight will drop into the upper 30s to mid 40s. Clouds will hang around tomorrow with some lingering showers, mainly across northern NC and east central VA. We may see enough cooling behind the frontal passage Friday morning for some light snow over the highest elevations in southeastern WV as well as central VA before all precip shuts off. Temperatures Friday will range from the lower 40s to lower 50s, with clouds clearing late in the day. Winds in the northern piedmont of VA will be gusty Friday in NE flow as the surface low continues through the Carolinas. Could see gusts to 25 mph. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 200 PM EDT Thursday... Quiet with temperatures generally near seasonal normals through the weekend. A large ridge of high pressure will become established over the eastern US while high pressure wedges down east of the mountains at the surface. Since the wedge is rather dry expect the result will be dry weather with a good amount of sun. Temperatures look to be at or just slightly below normal for the middle of March through Sunday, though a breeze may make it feel a bit chilly. There is some weakness noted in the upper ridge and that will allow for a development of a coastal low along the lingering frontal boundary to our south, but indications are that this system will remain far enough to our southeast to keep rain chances out of the forecast. Expect highs will generally be in the 50s, with lows rising from the 20s on Friday night to the 30s by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Dry with a warming trend into the first part of next week, followed by a chance for showers. Ensemble guidance in good agreement with keeping high pressure wedged over the region at the surface as digs in over the western US but is reluctant to make eastward progress before it starts to deamplify. the result will be dry weather as we go through the first part of next week, with a chance of showers slowly starting to creep in from the west by Wednesday. Temperatures will trend to above normal next week as highs reach the mid/upper 60s west, around 70 east by Thursday. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 130 PM EDT Thursday... Surface observations indicate that IFR conditions persist, with widespread stratus below 1kft, as well as areas of fog limiting visibilities to the 1SM to 4SM range in some areas. Periods of showers will continue through the period, with some chance for TSRA at KDAN. Low ceilings have broken up across parts of northern North Carolina/extreme southern Virginia, and this is where any thunderstorms would develop and shift east. By 23Z, expect the main line of showers and any embedded thunder to exit to the east of the area, with a westerly wind shift that will allow for decreased rainfall...though showers will linger into late this evening. Tonight, MVFR/IFR ceilings and low visibilities in rain will return as low pressure passes overhead. Winds will gradually shift from northwesterly to northeasterly by sunrise Friday. Forecast Confidence: Precip Arrival - moderate Visibilities - low to moderate Ceilings- moderate Extended Aviation Discussion... Sub VFR conditions are expected to persist at least into the early afternoon Friday as a low pressure system traverses across the mid-Atlantic. Conditions will then improve through the evening as low pressure moves away, with VFR categories then expected to last through at least the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...SH NEAR TERM...SH SHORT TERM...MBS LONG TERM...MBS AVIATION...NF/SH
Hazardous weather outlook, Mar 18, 3:22 PM EDT, 53 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 322 PM EDT Thu Mar 18 2021 NCZ001>006-018>020-VAZ009-015-016-032-043>047-058-059-191930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Smyth-Grayson-Carroll-Patrick-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 322 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will pass across the region through this evening. A couple of storms may become severe. Damaging winds and large hail are the main threats. In addition, localized minor flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-010>014-017>020-022>024-033>035-WVZ042>044-507-508-191930- Tazewell-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 322 PM EDT Thu Mar 18 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will continue through tonight. A couple storms may become strong to severe with damaging winds and hail. This would be most likely before 7 pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 18, 2:47 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Thu Mar 18 2021
NCZ003-004-019-020-VAZ016-017-032-181930-
Stokes-Yadkin-Surry-Wilkes-Patrick-Floyd-Carroll-
247 PM EDT Thu Mar 18 2021
...A LINE OF SHOWERS WILL AFFECT
EASTERN SURRY...WESTERN STOKES...EAST CENTRAL WILKES...NORTHERN
YADKIN...SOUTHWESTERN FLOYD...SOUTHEASTERN CARROLL AND PATRICK
COUNTIES...
At 247 PM EDT, radar indicated showers were located along a line
extending from near Gladesboro to Mount Airy to Swancreek. Movement
was northeast at 40 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
Jonesville...
Dobson...
and Pilot Mountain.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3610 8100 3647 8067 3677 8064 3687 8023
3684 8007 3683 8008 3679 8004 3679 8007
3678 8010 3672 8009 3666 8006 3663 8006
3629 8036
TIME...MOT...LOC 1847Z 246DEG 33KT 3673 8059 3650 8061 3619 8089
RRSpecial weather statement, Mar 18, 3:16 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
316 PM EDT Thu Mar 18 2021
NCZ001-VAZ009-012-015-181945-
Ashe-Grayson-Wythe-Smyth-
316 PM EDT Thu Mar 18 2021
...A LINE OF SHOWERS WILL AFFECT
NORTH CENTRAL ASHE...SOUTHEASTERN SMYTH...WYTHE AND GRAYSON
COUNTIES...
At 316 PM EDT, radar indicated showers were located along a line
extending from near Atkins to near Rugby. Movement was northeast at
45 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Wytheville...
Rural Retreat...
Independence...
Max Meadows...
Mouth Of Wilson...
Speedwell...
and Sugar Grove.
LAT...LON 3689 8139 3704 8114 3702 8111 3707 8091
3703 8089 3682 8098 3681 8103 3681 8104
3676 8100 3663 8106 3657 8127 3657 8135
3655 8135 3650 8153
TIME...MOT...LOC 1916Z 238DEG 40KT 3685 8138 3659 8148
RRSpecial weather statement, Mar 18, 3:34 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
334 PM EDT Thu Mar 18 2021
NCZ003>005-020-VAZ017-032-033-043-182015-
Stokes-Rockingham-Yadkin-Surry-Henry-Franklin-Patrick-Floyd-
334 PM EDT Thu Mar 18 2021
...A LINE OF SHOWERS WILL AFFECT
EASTERN SURRY...STOKES...WESTERN ROCKINGHAM...YADKIN...EAST CENTRAL
FLOYD...HENRY...SOUTHERN FRANKLIN AND PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...
At 333 PM EDT, radar indicated showers were located along a line
extending from near Endicott to near Harmony. Movement was east at
30 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Eden...
Martinsville...
Rocky Mount...
Yadkinville...
Wentworth...
Mayodan...
and Madison.
LAT...LON 3606 8084 3701 8017 3701 7960 3657 7971
3625 7984 3626 8045 3614 8044 3611 8051
3605 8050
TIME...MOT...LOC 1933Z 274DEG 23KT 3695 8015 3595 8085
ETSpecial weather statement, Mar 18, 4:10 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT Thu Mar 18 2021
VAZ023-024-033>035-044-045-182100-
Botetourt-Franklin-Amherst-Campbell-Bedford-Rockbridge-Pittsylvania-
410 PM EDT Thu Mar 18 2021
...A LINE OF SHOWERS WILL AFFECT
SOUTHERN ROCKBRIDGE...CAMPBELL...NORTHEASTERN PITTSYLVANIA...
BEDFORD...EAST CENTRAL BOTETOURT...AMHERST AND EAST CENTRAL FRANKLIN
COUNTIES...THE CITY OF BUENA VISTA AND THE CITY OF LYNCHBURG...
At 410 PM EDT, radar indicated showers were located along a line
extending from near Natural Bridge to near Moneta to near Sontag.
Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these showers.
Locations impacted include...
Lynchburg...
Buena Vista...
Bedford...
Altavista...
Amherst...
Hurt...
and Glasgow.
LAT...LON 3782 7916 3781 7917 3781 7914 3778 7911
3779 7909 3778 7908 3734 7902 3706 7908
3702 7980 3723 7963 3768 7967 3785 7916
TIME...MOT...LOC 2010Z 257DEG 36KT 3763 7964 3725 7958 3697 7977
ET/RRSpecial weather statement, Mar 18, 4:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Thu Mar 18 2021
NCZ004-005-020-VAZ032-033-043-044-182045-
Stokes-Rockingham-Yadkin-Henry-Franklin-Patrick-Pittsylvania-
415 PM EDT Thu Mar 18 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
STOKES...ROCKINGHAM...SOUTHEASTERN YADKIN...PITTSYLVANIA...HENRY...
SOUTHEASTERN FRANKLIN AND SOUTHEASTERN PATRICK COUNTIES AND THE CITY
OF MARTINSVILLE...
At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Southern Smith Mountain Lake to near
Mocksville. Movement was east at 30 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Eden...
Martinsville...
Wentworth...
Mayodan...
Madison...
Walnut Cove...
and Chatham.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3605 8068 3703 7968 3704 7953 3701 7948
3702 7946 3704 7948 3705 7938 3706 7909
3625 7983 3626 8045 3614 8044 3611 8051
3605 8050
TIME...MOT...LOC 2014Z 267DEG 22KT 3701 7963 3595 8058
ET/RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 2:47 PM EDT | Special Weather Statement | RNK | Patrick | 43 min |
| Mar 18, 3:16 PM EDT | Special Weather Statement | RNK | Grayson, Wythe | 29 min |
| Mar 18, 3:34 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 41 min |
| Mar 18, 4:10 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Campbell, City of Buena Vista, City of Lynchburg | 50 min |
| Mar 18, 4:44 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 31 min |
| Mar 18, 5:15 PM EDT | Special Weather Statement | RNK | City of Danville | 30 min |
| Mar 18, 5:48 PM EDT | Special Weather Statement | RNK | Bland, Tazewell | 27 min |
| Mar 18, 6:05 PM EDT | Special Weather Statement | RNK | Smyth | 25 min |
| Mar 18, 6:31 PM EDT | Special Weather Statement | RNK | Tazewell | 29 min |
| Mar 18, 6:35 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 40 min |
| Mar 18, 6:52 PM EDT | Special Weather Statement | RNK | City of Galax | 23 min |
| Mar 18, 7:14 PM EDT | Special Weather Statement | RNK | Carroll | 31 min |
| Mar 18, 7:41 PM EDT | Special Weather Statement | RNK | Carroll | 49 min |
| Mar 18, 2:46 AM EDT | Special Weather Statement | RNK | Stokes | 29 min |
| Mar 18, 5:19 PM EDT | Severe Thunderstorm Warning | RNK | Watauga | 26 min |
| Mar 18, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 58 min |
| Mar 18, 5:37 PM EDT | Tornado Warning | RNK | Caswell, Rockingham | 23 min |
| Mar 18, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Ashe, Watauga, Wilkes | 33 min |
| Mar 18, 6:00 PM EDT | Tornado Warning | RNK | Caswell | 22 min |
| Mar 18, 6:14 PM EDT | Special Weather Statement | RNK | Ashe | 31 min |
| Mar 18, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Mercer, Summers | 65 min |
Nearby
Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.